Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 123, NWS Pueblo, CO

September 1, 2006Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 1, 2006, 4:50 PM MDT for Pueblo County, Colorado. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2006, 4:50 PM MDT (22:50 UTC)
Expired
Sep 1, 2006, 6:45 PM MDT
In force
115 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 2:33 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:07 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 1, 2:07 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT FRI SEP 1 2006

.SHORT TERM...
(TONIGHT AND TOMORROW)

...SVR STORMS POSSIBLE THIS AFTERNOON...THEN LOTS OF LOW CLOUDS AND
   COOL WX TOMORROW...

CURRENTLY...FRONT EXTENDING E-W ACROSS NE CO. WAT VAP SHOWS
IMPRESSIVE SHORTWAVE OVER C WY MOVING E-SE. OVER THE CWFA...TSRA
INCREASING OVER HIER TRRN WHILE OVER THE PLAINS CLOUDS CONTINUE TO
DECREASE. DWPTS HOLDING INTO THE 50S ALL AREAS WITH L50S ALONG
I-25 CORRIDOR AND UPPER 50S FARTHER EAST.

REST OF THIS AFTERNOON...THUNDERSTORMS WILL CONTINUE TO INCREASE
FA-WIDE. STORMS SHOULD ERUPT ALONG FRONT AS IT MOVES SOUTH. SPC
JUST ISSUED AT SWOMCD FOR THE FA AND EXPECT A WATCH SOON. GIVEN
INSOLATION AND SHEAR...SHOULD SEE SOME ROTATING STORMS WHICH
SHOULD EVOLVE INTO AN MCS STRUCTURE WITH TIME. MOST OF THE STORMS
FOR THE REST OF TODAY WILL BE N OF HIGHWAY 50 AND IN MTS.

THIS EVENING...FRONT WILL BLAST THROUGH AS SVR CONVECTION DROPS SE
ACROSS E PLAINS. LOCALLY HEAVY RAIN WILL OCCUR WITH THE STORMS. OVER
THE INTERIOR MTS...JUST ISOLD TSRA THIS EVENING

LATER THIS EVENING...WITH MUCH COOLER WEA MOVING IN ACROSS THE
LOWER 1/3RD OF ATMOS...EXPECT SOLID OVC WITH LOW CIGS ACROSS E
PLAINS AND ADJ MTS BELOW 10 KFT. ISOLD SHRA AND FOG WILL BECOME A
PROBLEM LATER THIS EVENING. OVER THE INTERIOR MTNS...SKIES
BECOMING MOSTLY CLEAR...HOWEVER...ARK RVR VALLEY UP TO BUENA VISTA
MAY SEE LOW CLOUDS AND FOG.

TOMORROW....AREAS BELOW 8500 FEET (NOT INCLUDING THE SAN LUIS
VALLEY) WILL BE SOCKED IN ALL DAY AND IT WILL BE COOL WITH HIGHS IN
THE 60S AND 70S. AREAS ABOVE 8500 FEET AND THE SLV SHOULD BE QUITE
NICE. ONLY PRECIP TOMORROW SHOULD BE HIER ELEVATIONS OF S SANGRES
AND THE SW MTS.

.AVIATION...COS AND PUB WILL BE AFFECTED WITH THIS COLD FRONT AND
COOL AIR MASS. STORMS WILL BE IN THE AREA AFTER 22Z AND LAST THROUGH
ABOUT 03 UTC. FRONT SHOULD CROSS THE REGION IN THE 23Z TO 01Z TIME
FRAME. THEN LOW CLOUDS AND FOG WILL CAUSE IFR TO VIFR CONDITIONS BY
LATER THIS EVENING AND ESPECIALLY TOMORROW MORNING. THE LOW CIGS MAY
LAST ALL DAY ACROSS COS AND PUB.

ALS SHOULD BE VFR THROUGH THE PERIOD./HODANISH

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

MODELS CONTINUE TO SHOW CUTOFF LOW OVER THE NORTHERN PLAINS WITH
SLIGHT DIFFERENCES IN STRENGTH AND POSITIONING OVER SOUTH DAKOTA
INITIALLY. TWO DIFFERENCE SOLUTIONS OFFERED BY NAM/WRF AND GFS
THROUGH THE SUNDAY AND MONDAY TIME FRAME. NAM/WRF SHOWS A
SOUTHEASTWARD MOVEMENT OF THE CUTOFF INTO NEBRASKA...WHILE GFS
DEPICTS THE SYSTEM INTO IOWA. THIS WOULD MAKE A MODERATE DIFFERENCE IN
THE STRENGTH OF OUR UPPER FLOW...ALTHOUGH NOT TOO MUCH MOISTURE
SHOWN IN OUR PLAINS FROM EITHER SOLUTION.

THE INHERITED FORECAST WAS IN FAIRLY GOOD SHAPE SO ONLY MADE MINOR
TWEAKS TO TEMPERATURES AND MOISTURE. ISOLATED DIURNAL POPS SEEM
REASONABLE SUNDAY...MONDAY...TUESDAY...AND WEDNESDAY WITH LIGHT TO
MODERATE NORTHWEST FLOW REGIME ALOFT. DEEP MOISTURE IS PUSHED TO
OUR SOUTH THROUGH THE TIME FRAME.

GFS DEVELOPS A WEAK CYCLONIC FLOW WITH ATTENDANT MOISTURE
WEDNESDAY NIGHT THROUGH THURSDAY...SO KEPT THE GOING
FORECAST...WHICH HAD SOME OVERNIGHT ISOLATED POPS.

WITH THE PASSING OF THIS FORECASTED TROUGH BY GFS THURSDAY
NIGHT...WENT BACK TO THE DIURNAL ISOLATED POP SCENARIO FRIDAY
AFTERNOON...AS DEEP MOISTURE REMAINS SOUTH OF THE CWFA. -TLM-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/13
Hazardous weather outlook, Sep 1, 6:48 AM MDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
648 AM MDT FRI SEP 1 2006

COZ058>089-093>099-021300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
648 AM MDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ONE OR TWO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING OVER THE SOUTHEASTERN PLAINS. HAIL MAY REACH 1
INCH IN DIAMETER AND WIND GUSTS MAY EXCEED 70 MPH. THE GREATEST
CHANCES FOR SEVERE WEATHER CAN BE EXPECTED FROM KIOWA
COUNTY...SOUTHWARD INTO BACA COUNTY.

A STRONG COLD FRONT WILL MOVE SOUTHWARD ACROSS THE PLAINS OF
COLORADO THIS AFTERNOON...INTO THE EARLY EVENING.  THE LOWER LEVELS
OF THE ATMOSPHERE AHEAD OF THE FRONT WILL BE MOIST...AND THE
VERTICAL WIND SHEAR WILL BE STRONG ENOUGH TO SUPPORT STRONG
THUNDERSTORMS.  IF SUFFICIENT HEATING OCCURS DURING THE DAY...THEN
THUNDERSTORMS WHICH DEVELOP ALONG OR AHEAD OF THE COLD FRONT WILL
HAVE THE POTENTIAL TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY OVER PORTIONS OF
SOUTHEAST AND SOUTH CENTRAL COLORADO. THE MAIN THREATS WILL BE
CLOUD TO GROUND LIGHTNING AND WIND GUSTS AROUND 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE LATER THIS AFTERNOON AND EVENING OVER THE SOUTHEAST PLAINS.

In the hours before

Local storm report, Sep 1, 3:41 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
341 PM MDT FRI SEP 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             MONUMENT                39.07N 104.86W
09/01/2006  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

0335 PM     HAIL             PEYTON                  39.03N 104.48W
09/01/2006  M1.00 INCH       EL PASO            CO   AMATEUR RADIO

&&

TLM
Local storm report, Sep 1, 4:28 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
428 PM MDT FRI SEP 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     6 W PEYTON              39.03N 104.59W
09/01/2006                   EL PASO            CO   AMATEUR RADIO

            APPROXIMATELY 20 TREES WERE BLOWN DOWN FROM WEST TO EAST
            IN BLACK FOREST NEAR SPIRIT LAKES LOOP...THE DOWNED TREES
            WERE IN A LINE ABOUT 1 1/2 MILES LONG...DAMAGE WAS LIKELY
            DUE TO A MICROBURST.

&&

TLM
Local storm report, Sep 1, 4:29 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
429 PM MDT FRI SEP 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             3 SE ELLICOTT           38.81N 104.34W
09/01/2006  M1.00 INCH       EL PASO            CO   PUBLIC

&&

SHODANIS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:44 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa91 min
Sep 1, 2:49 PM MDTSevere Thunderstorm WarningPUBEl Paso86 min
Sep 1, 4:13 PM MDTSevere Thunderstorm WarningPUBEl Paso72 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.